Member Gallery    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: What do you do when you can't tolerate antidepressants?  (Read 2045 times)

0 Members and 1 Guest are viewing this topic.

Offline Tussi

  • Newbie
  • *
  • Posts: 5
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: What do you do when you can't tolerate antidepressants?
« Reply #10 on: January 28, 2014, 12:24:31 AM »
I appreciate your comments, insights, but I don't think either nortriptyline or doxepin are a good idea.  Nortriptyline is the main active metabolite of amitriptyline, so I don't think it's for me.  I imagine it will be much like amitriptyline but with less anticholinergic activity.  It's also more activating than amitriptyline, which is not a good idea for me.  I found amitriptyline to be activating even at a low dose.

I'm also doubtful that doxepin will be any better than dothiepin/dosulepin.  If anything, I need my noradrenaline levels lowered/blocked.  Drugs like venlafaxine were a nightmare for me.   

No, I am resolved never to take another antidepressant again.  They just don't agree with me.
 
I guess I'll just have to see what my psychiatrist has to say.

On the subject of people developing dependence on antidepressants, you might find this paper interesting (if you haven't already seen it):

Nielsen M, Hansen EH, G°tzsche PC. What is the difference between dependence and withdrawal reactions? A comparison of benzodiazepines and selective serotonin re-uptake inhibitors. Addiction. 2012;107(5):900-8.

From the abstract:

Quote
Withdrawal reactions to selective serotonin re-uptake inhibitors appear to be similar to those for benzodiazepines; referring to these reactions as part of a dependence syndrome in the case of benzodiazepines, but not selective serotonin re-uptake inhibitors, does not seem rational.
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 5560
  • Country: au
  • Rec's: 115
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: What do you do when you can't tolerate antidepressants?
« Reply #11 on: January 28, 2014, 02:17:10 AM »
Nortriptyline is the main active metabolite of amitriptyline, so I don't think it's for me.  I imagine it will be much like amitriptyline but with less anticholinergic activity.

No, it is not like amitriptyline which is as serotonergic as some SSRIs with a serotonin transporter binding potency of 20 Ki, whereas nortriptyline is one of the least with a potency of 100 Ki (the lower the Ki the greater the potency). However, you're correct about the anticholinergic activity, it's a far less.

Quote
It's also more activating than amitriptyline, which is not a good idea for me.  I found amitriptyline to be activating even at a low dose.

It is marginally less sedating than amitriptyline, but most, though not all, find it sedating.

Quote
If anything, I need my noradrenaline levels lowered/blocked.  Drugs like venlafaxine were a nightmare for me.

Unless you were taking 150mg plus it would have had little if any effect on noradrenaline. Its noradrenaline transporter affinity is up to 6,300 Ki. It was just another SSRI. None of the antidepressants you've listed has an appreciable noradrenaline impact. 

Quote
No, I am resolved never to take another antidepressant again.  They just don't agree with me.

Cool.
 
I guess I'll just have to see what my psychiatrist has to say.

Quote
On the subject of people developing dependence on antidepressants, you might find this paper interesting (if you haven't already seen it):

Nielsen M, Hansen EH, G°tzsche PC. What is the difference between dependence and withdrawal reactions? A comparison of benzodiazepines and selective serotonin re-uptake inhibitors. Addiction. 2012;107(5):900-8.

They are right, it isn't rational. Indeed, the entirety of the debate about benzodiazepines for anxiety is irrational. Unlike the debate about their use for epilepsy which is almost all rational. Withdrawal is mostly a non issue despite the much higher doses taken by epileptics.

In a number of studies1 since 1992, Charles Medawar, a noted UK pharmaceutical safety researcher has repeatedly found that the number of "Yellow Card" reports of adverse withdrawal effects involving antidepressants, mostly Paxil (paroxetine) and Effexor (venlafaxine), exceed not only that for benzodiazepines, but all other meds combined in most years.

Ian

References:

[1]
Medawar C
"Social Audit on the safety of medicines."
International Journal of Risk and Safety in Medicine, 1992, 1994. (there have been others since but I don't have a list. Unfortunately, the studies are not available on-line)
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags: panic agoraphobia benzo